Bad batch of drugs to blame for string of overdoses, says Tree Walsh
Naloxone kits are available at SWAP, other community groups and health authorities
It's clear there's a bad batch of drugs on the illegal market in Newfoundland and Labrador, and users addicts need to be aware, says the woman who runs the Safe Works Access Program (SWAP).
On Thursday, Eastern Health issued a warning to the public to be on high alert, after 15 people on the Avalon Peninsula overdosed in the last two weeks. One person died.
If you do a half pill or a whole pill, you need naloxone to bring you around.- Tree Walsh
Samples taken from the recent overdoses have been sent for testing to figure out if fentanyl was present in the drugs being used.
Tree Walsh says until the source of the drugs can be determined, anyone using them needs to be on high alert.
"If they use opioids, be careful when you're using. If you have a pill, do it a quarter at a time. Don't do the whole pill at once," she said.
"It's like putting milk in your tea — you can put it in, but if you put too much in your can't get it out. But if you put it in in quarters, you'll know if the first quarter had something major in it, you'll have a major reaction and you'll know not to take any more."
Walsh also noted there are cases that go undocumented because the person is saved by naloxone at home.
SWAP gave out six naloxone kits just this week, as word grew of overdoses in the region
'People make money on this'
Walsh, who is also the harm reduction manager with the Aids Committee, said her analogy puts the crisis in a mild light, but people who are buying and consuming illegal drugs tell her they trust their dealers.
The problem, she said, is where the supply is coming from.
"People make money on this. With a little bit of fentanyl, they could cut drugs and make what they originally would have made say $10,000 on, they can make $100,000 on. So it's all about the money from the source," she told CBC's St. John's Morning Show.
"And people who enjoy getting high are always chasing a better high and those who are addicted unfortunately are just using to maintain the addiction so they are not sick all the time … and it kills."
While the province awaits results from the drug tests, Walsh said she suspects fentanyl or a powerful related drug is to blame.
And it's not only regular drug users who should be concerned, Walsh said, but recreational drug users should be on high alert as well.
"In fact, some of the naloxone kits that they're given out to reverse opioid overdose has been given to cocaine users because they're afraid their cocaine will be laced."
"It doesn't matter what drug it is, everything is being tainted."
Educate yourself on naloxone
Walsh is urging anyone who uses opioids to access the SWAP program and get trained on how to use the naloxone kits that are available.
Naloxone kits can reverse the effects of a fentanyl overdose, and have been made available at other community groups and all four of the province's health authorities.
"Then you have a standing chance. If you do a half pill or a whole pill, you need naloxone to bring you around," said Walsh.
"Someone you know has to know how to inject you if you cannot inject yourself."
With files from Ariana Kelland and the St. John's Morning Show